Author + information
- Hiroki Ikenaga, MD,
- Masaharu Ishihara, MD, PhD⁎ (, )
- Kazuoki Dai, MD,
- Yasuharu Nakama, MD and
- Takayuki Ohtani, MD
- ↵⁎Address for correspondence:
Masaharu Ishihara, MD, PhD, Department of Cardiology, Hiroshima City Hospital, 7-33, Moto-machi, Naka-ku, Hiroshima, 730-8518 Japan
drug-eluting stents (des) are now widely used for patients with coronary artery disease undergoing percutaneous coronary interventions. A current major concern of using DES is very late stent thrombosis (VLST) that may occur beyond 1 year after DES implantation (1). VLST is an infrequent, albeit catastrophic complication, which can lead to myocardial infarction or sudden cardiac death (2). However, the underlying mechanisms of VLST remain unclear. In the current report, we show 3 cases of VLST after sirolimus-eluting stent (SES) implantation. Findings from coronary angioscopy (CAS) and optical coherence tomography (OCT) suggested 3 differential mechanisms of VLST in each case.
In the first case (Fig. 1), CAS and OCT showed uncovered and malapposed stent struts at the culprit lesion. Late stent malapposition is caused by stent underexpansion and thrombus resolution or by positive vessel remodeling. The later mechanism is characteristic of DES (3). In this case, CAS findings revealed yellow plaque, which might reflect inflammatory reaction. Delayed neointimal coverage over stent struts and late stent malapposition are ordinarily thought to be associated with VLST in patients treated with DES.
In the second case (Fig. 2), coronary rupture was observed in the yellow plaque which completely covered stent struts. Rupture of thin-cap fibroatheroma is a common cause of acute coronary syndrome. It has been reported that neointimal atherosclerotic change (neoatherosclerosis) occurred with DES earlier than with a bare-metal stent; and unstable features of neoatherosclerosis were identified after shorter implantation duration then with DES (4). Enhanced inflammation after DES implantation may promote atherosclerosis and exaggerate vulnerability of the plaque.
In the third case (Fig. 3), ruptured plaque was observed under the stent struts. The rupture continued to a large cavity behind the completely covered stent struts. To our knowledge, this is the first report of such a case. This is likely associated with delayed arterial healing following DES implantation in a patient with acute myocardial infarction (AMI). The underlying plaque in this patient might have been lipid-rich necrotic plaque, which was not covered by thick neointima following stent implantation because of the drug effect. This may have created another thin-cap fibroatheroma, which finally ruptured.
All authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- American College of Cardiology Foundation
- Cutlip D.E.,
- Baim D.S.,
- Ho K.K.,
- et al.
- Kang S.J.,
- Mintz G.S.,
- Park D.W.,
- et al.
- Nakazawa G.,
- Otsuka F.,
- Nakano M.,
- et al.